Diagnosis: Erythema multiforme

The patient had erythema multiforme (EM), a polymorphous, often recurrent, inflammatory eruption characterized by abrupt onset of symmetrical macules, papules, bullae, and target lesions. The disease has a propensity for the distal extremities and oral mucosa. EM usually affects healthy young adults; the peak age of presentation is 20-40 years. There is a slight male preponderance but no racial predisposition.

Because the disorder has a wide spectrum of severity — from a mild, self-limited cutaneous condition to a severe, widespread, fulminating illness—EM is classified into minor and major forms. EM minor is the more commonly occurring form, presenting with symmetrical macules and erythematous papules, some of which develop into classic target lesions, on the distal extremities. This form is associated with minimal to no mucosal involvement. There is usually no prodrome.


Continue Reading

The most frequently involved skin sites are the hands and forearms, but the palms, neck, face, and trunk are also commonly affected. The legs are less likely to be involved, although our patient, who had EM minor, did have lesions on both lower extremities. Most patients will have more than 50 lesions, although numbers of lesions do vary.

Recurrences of EM minor occur in 25% of patients. The periodicity can vary from weeks to months. As a rule of thumb, attacks last for 10-20 days once or twice a year and usually resolve after about six episodes (range 2-24) within a mean period of 10 years (range 2-36).

EM major is also known as Stevens-Johnson syndrome. In addition to the skin, this disease also involves two or more mucous membranes (oral, nasal, genital, or conjunctival) and has constitutional symptoms. Patients with EM major experience abrupt onset of symmetrical red macules that progress to central blister formation and extensive areas of epidermal necrosis. Skin involvement can consist of a few target lesions, or it can be extensive. EM major affects the lip in 93% of patients, the conjunctiva in 82%, the oral cavity in 79%, and the nose in 36%. Genital involvement that includes pain, redness, and erosions associated with bleeding can occur.

Fever, lymphadenopathy, prostration, rhinitis, malaise, pneumonitis, myocarditis, and/or nephritis may accompany the condition. The course of EM major is frequently protracted, lasting longer than a month. Patients may experience significant morbidity and possible mortality. 

EM is caused by the body’s immune response to microbes or drugs. The precipitating agent appears to trigger a T-cell-mediated reaction that leads to a cytotoxic immunologic attack on keratinocytes. This dysregulation of cellular immunity is either the result of a genetic predisposition or exogenous triggering factors. The reaction involves tumor necrosis factor, interferon, and chemokine receptors.

Although numerous microbial agents have been implicated in EM major, herpes simplex virus has proven to be the culprit in more than 70% of recurrent cases. Patients give a history of a preceding herpes infection within two weeks of the outbreak’s onset, although herpes labialis may occur simultaneously with the eruption. Of note, the herpesvirus has been found to live within the epidermis in these cases.

Additional viruses that have been associated with an EM outbreak include other herpesviruses (varicella-zoster virus, cytomegalovirus, Epstein-Barr virus), adenoviruses, enteroviruses (Coxsackie virus B5, echoviruses), parvovirus B19, and the viruses of hepatitis, influenza, paravaccinia, poliomyelitis, vaccinia, and variola. A number of other infectious agents have also been implicated, including Mycoplasma pneumoniae, hemolytic streptococci, trichomonas, and those organisms responsible for borreliosis, cat-scratch disease, coccicidioidomycosis, and histoplasmosis.

A variety of drugs have been reported to precipitate an eruption. Common culprits include sulfonamides, cephalosporins, aminopenicillins, quinolones, chlormezanone (Trancopal), barbiturates, protease inhibitors, allopurinol (Zyloprim), and nonsteroidal anti-inflammatory agents. Other inciting causes are diverse, including radiation therapy. In our patient, sulfa was the likely culprit, although herpes could not be ruled out, despite the absence of cutaneous lesions or a cold sore.